Stupor and coma due to drug intoxication

David M Greer MD (Dr. Greer of the Yale University School of Medicine has no relevant financial relationships to disclose.)
James G Greene MD PhD, editor. (Dr. Greene of Emory University School of Medicine has no relevant financial relationships to disclose.)
Originally released September 4, 2005; last updated December 28, 2011; expires December 28, 2014

Overview

This article describes the relationship between drug intoxication and severe encephalopathy and coma. The author discusses the variety of drugs that can cause a comatose state, including recreational and illicit drugs as well as more commonly used medications such as antidepressant, antiepileptic, and psychotropic medications. Common clinical manifestations are discussed, as is other organ system involvement, which may also contribute to the patient's encephalopathy. Particular attention is given to specific syndromes, including serotonin syndrome, neuroleptic malignant syndrome, and propofol infusion syndrome. New with this revision is a discussion of additional drugs that can cause coma or stupor as well as their clinical presentations.

Historical note and terminology

Disorders of consciousness include a spectrum of clinical states, with coma at the most severe end of the spectrum. The term “encephalopathy” is often used generically to mean an altered mental state, and the multiple stages of encephalopathy prior to reaching a comatose state include the following (in order of increasing severity): (1) delirium, a state of waxing and waning consciousness with prominent disorientation, fear, and hallucinations, as well as an altered sleep/wake cycle; (2) obtundation, which implies a mild-to-moderate reduction in alertness, with increasing time spent in the sleep state; (3) stupor, a state of deep sleep, from which the patient can be aroused only with repeated and vigorous stimulation; and (4) coma. The term coma, as defined in the classic work of Plum and Posner, is reserved for patients who are in a state of “unarousable psychologic unresponsiveness” (Plum and Posner 1982). Comatose patients do not show any signs of awareness of themselves or of their environment; brainstem reflexes and posturing movements of the extremities are permissible, but eye opening should not occur in response to an external stimulus, and the patient should not move in a purposeful fashion.

Many drugs can cause a comatose state, either as an anticipated and desired effect of their administration (eg, anesthetic medications) or as a result of inappropriate administration, overdosage, toxic side effects, or idiopathic reaction.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.